Show simple item record

dc.contributor.authorChung, Eric T.
dc.contributor.authorEfendiev, Yalchin R.
dc.contributor.authorFu, Shubin
dc.date.accessioned2015-08-03T12:10:07Z
dc.date.available2015-08-03T12:10:07Z
dc.date.issued2014-10-05
dc.identifier.citationChung, E. T., Efendiev, Y., & Fu, S. (2014). Generalized multiscale finite element method for elasticity equations. GEM - International Journal on Geomathematics, 5(2), 225–254. doi:10.1007/s13137-014-0066-0
dc.identifier.issn18692672
dc.identifier.doi10.1007/s13137-014-0066-0
dc.identifier.urihttp://hdl.handle.net/10754/563788
dc.description.abstractIn this paper, we discuss the application of generalized multiscale finite element method (GMsFEM) to elasticity equation in heterogeneous media. We consider steady state elasticity equations though some of our applications are motivated by elastic wave propagation in subsurface where the subsurface properties can be highly heterogeneous and have high contrast. We present the construction of main ingredients for GMsFEM such as the snapshot space and offline spaces. The latter is constructed using local spectral decomposition in the snapshot space. The spectral decomposition is based on the analysis which is provided in the paper. We consider both continuous Galerkin and discontinuous Galerkin coupling of basis functions. Both approaches have their cons and pros. Continuous Galerkin methods allow avoiding penalty parameters though they involve partition of unity functions which can alter the properties of multiscale basis functions. On the other hand, discontinuous Galerkin techniques allow gluing multiscale basis functions without any modifications. Because basis functions are constructed independently from each other, this approach provides an advantage. We discuss the use of oversampling techniques that use snapshots in larger regions to construct the offline space. We provide numerical results to show that one can accurately approximate the solution using reduced number of degrees of freedom.
dc.publisherSpringer Nature
dc.subjectElasticity
dc.subjectModel reduction
dc.subjectMultiscale
dc.subjectMultiscale finite element method
dc.titleGeneralized multiscale finite element method for elasticity equations
dc.typeArticle
dc.contributor.departmentNumerical Porous Media SRI Center (NumPor)
dc.contributor.departmentComputer, Electrical and Mathematical Sciences and Engineering (CEMSE) Division
dc.identifier.journalGEM - International Journal on Geomathematics
dc.contributor.institutionDepartment of Mathematics, The Chinese University of Hong KongHong Kong, Hong Kong
dc.contributor.institutionDepartment of Mathematics, Texas A&M UniversityCollege Station, TX, United States
dc.identifier.arxivid1408.5929
kaust.personEfendiev, Yalchin R.
dc.date.published-online2014-10-05
dc.date.published-print2014-11


This item appears in the following Collection(s)

Show simple item record